Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 16, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 23, 1997, 11:23 AM EDT for Hillsborough County, Florida. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 23, 1997, 11:23 AM EDT (15:23 UTC)
- Expired
- Apr 23, 1997, 12:30 PM EDT
- In force
- 67 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Hillsborough County, FL
The radar
The Tampa radar (KTBW), 23 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 11:46 AM EDT | Tornado F0 | Tampa, FL | A waterspout that developed over Tampa Bay moved onshore in south Tampa and destroyed the porch of a home on San Rafael Street before it dissipated. |
| Apr 23, 12:40 PM EDT | Hail 0.75 | Tampa, FL | |
| Apr 23, 12:40 PM EDT | Thunderstorm Wind 50 | Tampa, FL | A thunderstorm wind gust of 58 mph was recorded by a Skywarn Spotter in the town of Mango. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 8:00 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 3.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2247 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
972 WUUS1 KTBW 231529 RRA SVRTBW FLC057-231630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1123 AM EDT WED APR 23 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL FLORIDA ...HILLSBOROUGH COUNTY AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST A SEVERE THUNDERSTORM WILL MOVE FROM PINELLAS AND PASCO COUNTIES INTO NORHTERN HILLSBOROUGH COUNTY WITHIN THE NEXT 15 MINUTES. THIS SEVERE THUNDERSTROM HAS ALREADY PRODUCED DAMAGING WIND AND LARGE HAIL. THE THUNDERSTORM IS MOVING EAST AT 40 TO 50 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOBILE HOMES ARE NOT SAFE BE PREPARED TO MOVE QUICKLY TO A STRONG BUILDING IF THIS STORM APPROACHES YOUR AREA. BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE IF THIS STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY THERE UNTIL THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:52 AM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Apr 23, 9:52 AM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY - RUSKIN, FL 948 AM EDT WED APR 23 1997 ...SHORT DISCUSSION... U/L TROF TO SWING THRU SE STATES TODAY AS COLD FRONT WEST OF TLH MOVES TO THE SE. SQUALL LINE AHEAD OF FRONT ACROSS NORTH HALF CWA WILL COVER WC FL BY NOON AND REACH SOUTH END CWA BY EARLY AFTERNOON. COLD FRONT LAGS BEHIND AND WILL BE MOVING INTO WC FL THIS AFTERNOON. ATMOS SOUTH OF FRONT UNSTABLE WITH MOISTURE EXPECTED TOl INCREASE. RKR
In the hours before
Special weather statement, Apr 23, 5:56 AM EDT, 5 hours 27 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-231600-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
600 AM EDT WED APR 23 1997
...SEVERE THUNDERSTORMS POSSIBLE TODAY...
A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM JACKSONVILLE TO
25 MILES NORTHWEST OF CROSS CITY AND INTO THE NORTHEAST GULF OF
MEXICO. THE THUNDERSTORMS WERE IN ADVANCE OF A STRONG COLD FRONT
MOVING ACROSS THE PANHANDLE OF FLORIDA. THIS LINE OF STORMS WILL PUSH
SOUTHEAST THROUGH THE DAY AND WILL PUSH INTO LEVY COUNTY EARLY THIS
MORNING. THE LINE WILL MOVE INTO WEST CENTRAL FLORIDA BY LATE
MORNING...AND INTO THE FT MYERS AREA EARLY THIS AFTERNOON.
THE ATMOSPHERE OVER THE PENINSULA IS VERY UNSTABLE. DOPPLER RADAR
INDICATES A STRONG LOW LEVEL JET WITH WINDS AT 1000 FT FROM THE
SOUTHWEST AT 40 TO 50 MPH FEEDING DEEP TROPICAL AIR INTO THE LINE OF
STORMS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS IN EXCESS OF 50 MPH...LARGE HAIL...POSSIBLE TORNADOES...VERY
HEAVY RAIN...AND FREQUENT LIGHTNING.
ALL RESIDENTS AND MARINERS PLANNING OUTDOOR ACTIVITIES SHOULD STAY
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. MARINERS MUST REACT
QUICKLY AND RETURN TO SAFE HARBOR WHEN THREATENING WEATHER APPROACHES.
ALL SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE
ASKED TO RELAY ANY REPORTS OF ADVERSE WEATHER TO THE NATIONAL WEATHER
SERVICE OFFICE IN RUSKzIN.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS AS THE DAY PROGRESSES.
OGLESBYSpecial weather statement, Apr 23, 6:00 AM EDT, 5 hours 23 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-231600-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
600 AM EDT WED APR 23 1997
...SEVERE THUNDERSTORMS POSSIBLE TODAY...
A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM JACKSONVILLE TO
25 MILES NORTHWEST OF CROSS CITY AND INTO THE NORTHEAST GULF OF
MEXICO. THE THUNDERSTORMS WERE IN ADVANCE OF A STRONG COLD FRONT
MOVING ACROSS THE PANHANDLE OF FLORIDA. THIS LINE OF STORMS WILL PUSH
SOUTHEAST THROUGH THE DAY AND WILL PUSH INTO LEVY COUNTY EARLY THIS
MORNING. THE LINE WILL MOVE INTO WEST CENTRAL FLORIDA BY LATE
MORNING...AND INTO THE FT MYERS AREA EARLY THIS AFTERNOON.
THE ATMOSPHERE OVER THE PENINSULA IS VERY UNSTABLE. DOPPLER RADAR
INDICATES A STRONG LOW LEVEL JET WITH WINDS AT 1000 FT FROM THE
SOUTHWEST AT 40 TO 50 MPH FEEDING DEEP TROPICAL AIR INTO THE LINE OF
STORMS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS IN EXCESS OF 50 MPH...LARGE HAIL...POSSIBLE TORNADOES...VERY
HEAVY RAIN...AND FREQUENT LIGHTNING.
ALL RESIDENTS AND MARINERS PLANNING OUTDOOR ACTIVITIES SHOULD STAY
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. MARINERS MUST REACT
QUICKLY AND RETURN TO SAFE HARBOR WHEN THREATENING WEATHER APPROACHES.
ALL SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE
ASKED TO RELAY ANY REPORTS OF ADVERSE WEATHER TO THE NATIONAL WEATHER
SERVICE OFFICE IN RUSKIN.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS AS THE DAY PROGRESSES.
OGLESBYThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:08 AM EDT | Tornado Warning | TBW | Levy | 52 min |
| Apr 23, 8:55 AM EDT | Severe Thunderstorm Warning | TBW | Hernando, Pasco | 65 min |
| Apr 23, 8:55 AM EDT | Severe Thunderstorm Warning | TBW | Citrus, Levy | 65 min |
| Apr 23, 9:30 AM EDT | Tornado Warning | TBW | Hernando | 45 min |
| Apr 23, 9:34 AM EDT | Tornado Warning | TBW | Citrus | 41 min |
| Apr 23, 9:50 AM EDT | Tornado Warning | TBW | Sumter | 40 min |
| Apr 23, 9:57 AM EDT | Severe Thunderstorm Warning | TBW | Pasco | 63 min |
| Apr 23, 10:10 AM EDT | Severe Thunderstorm Warning | TBW | Hernando | 65 min |
| Apr 23, 10:28 AM EDT | Severe Thunderstorm Warning | TBW | Sumter | 62 min |
| Apr 23, 10:59 AM EDT | Severe Thunderstorm Warning | TBW | Pasco, Pinellas | 61 min |
| Apr 23, 11:03 AM EDT | Tornado Warning | TBW | Pasco, Pinellas | 42 min |
| Apr 23, 11:35 AM EDT | Tornado Warning | TBW | Hillsborough | 40 min |
| Apr 23, 11:59 AM EDT | Severe Thunderstorm Warning | TBW | Polk | 61 min |
| Apr 23, 12:04 PM EDT | Severe Thunderstorm Warning | TBW | Pinellas | 56 min |
| Apr 23, 12:26 PM EDT | Tornado Warning | TBW | Hillsborough | 49 min |
| Apr 23, 12:33 PM EDT | Severe Thunderstorm Warning | TBW | Manatee | 57 min |
| Apr 23, 12:59 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 61 min |
| Apr 23, 1:20 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Pinellas | 55 min |
| Apr 23, 2:05 PM EDT | Severe Thunderstorm Warning | TBW | Hardee | 55 min |
| Apr 23, 2:22 PM EDT | Severe Thunderstorm Warning | TBW | Manatee | 53 min |
| Apr 23, 2:30 PM EDT | Severe Thunderstorm Warning | TBW | Highlands | 60 min |
| Apr 23, 2:33 PM EDT | Tornado Warning | TBW | Sarasota | 42 min |
| Apr 23, 3:12 PM EDT | Severe Thunderstorm Warning | TBW | Manatee, Sarasota | 63 min |
| Apr 23, 3:45 PM EDT | Severe Thunderstorm Warning | TBW | DeSoto, Hardee, Highlands | 60 min |
| Apr 23, 4:11 PM EDT | Severe Thunderstorm Warning | TBW | Charlotte, Sarasota | 64 min |
| Apr 23, 4:52 PM EDT | Severe Thunderstorm Warning | TBW | DeSoto, Highlands | 68 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.